View Mobile Site

Essential thrombocythemia comes with bleeding risk

Text Size: Small Large Medium
POSTED March 19, 2017 6:32 p.m.



DEAR DR. ROACH: Recently, I was diagnosed with essential thrombocythemia. The recommended treatment is the drug hydroxyurea because I turned 60 this past year and have a mutation in the JAK 2 gene. If I had not turned 60, the recommended treatment would be aspirin alone. Currently, I am taking the recommended 81-mg aspirin dose daily. I have a very healthy lifestyle: I’m an avid runner, with workouts twice a week at the gym, and I have no history of blood clots, etc. I have no symptoms at this time. I’ve been getting monthly blood draws to monitor my platelet counts. They are climbing; my last was 659. 

Looking at the possible side effects of hydroxyurea, I am hesitant to start that course of treatment just because I am over 60. What is your opinion of my wait-and-see attitude? -- B.T.

ANSWER: Essential thrombocythemia is a myeloproliferative neoplasm, a case of the body making too many white or red blood cells or platelets. Whether it’s a blood cancer or not is debatable. It has some characteristics that are cancer-like, but the main concerns with ET are blood clotting, paradoxical bleeding and symptoms. It can rarely transform to acute myeloid leukemia, and there is no treatment to prevent the transformation.

Since you have no symptoms, the main risks to you are abnormal blood clotting and bleeding. Your clotting risk is considered intermediate, because of the JAK2 mutation and your being over age 60. In one study, that was associated with a clot risk of about 3.6 percent per year. In another study -- of some patients similar to you and others with a history of clotting -- 24 percent of people on aspirin alone had a clot in 27 months, whereas among those taking aspirin and hydroxyurea, only 3.6 percent had a clot.

Because you have no history of clotting, the benefit for you from the hydroxyurea will likely be smaller than that seen in this study, but still pretty significant.

   Bleeding may occur because the platelets, although numerous, are not normal. About 5 percent of people with ET will have a serious bleeding event.

   Hydroxyurea certainly has side effects, including rash, oral ulcers and nail changes, but most people tolerate it pretty well, in my experience.

   I feel the reduction in risk of serious clotting events is worth a small risk of side effects, but only you can make the choice. I hope this information allows you to make a more informed choice.

   DEAR DR. ROACH: I am in my 80s, and for a year or so have been experiencing some imbalance. One morning I woke up and moved 2 feet to my left when I took my first step. Could this be Parkinson’s disease, or is it just normal aging? I fell once and was unable to get up until my son helped me. My neighbors recommended that I get an alert device. -- Anon.

   ANSWER: Abnormalities in gait and movement are common as people get older, but I am concerned that you may have more than just normal aging. Making a specific diagnosis of Parkinson’s or other movement disorder is not easy. It is best done by an expert, such as a neurologist, some of whom specialize in movement disorders specifically.

   I agree with your neighbors that everyone at risk of a fall should consider a device that can allow them to easily call for help.


Enter a Comment:

You must be logged in to post comments.
http://mantecabulletin.com/ encourages readers to interact with one another. We will not edit your comments, but we reserve the right to delete any inappropriate responses.

To report offensive or inappropriate comments, contact our editor.

The comments below are from readers of http://mantecabulletin.com/ and do not necessarily represent the views of The Newspaper or Morris Multimedia.

No comments have been posted. Log in or Register to post a comment.

Please wait ...